Chat Now!   Member Gallery    Anxiety Zone Wire    Games   Member Groups   Member Blogs   Health News  Bored?

Author Topic: A couple Qs about coming off of Xanax (and more!)  (Read 71 times)

0 Members and 1 Guest are viewing this topic.

Offline Windblown1

  • Newbie
  • *
  • Posts: 12
  • Rec's: 0
  • Personal text
    • Poke This Member
A couple Qs about coming off of Xanax (and more!)
« on: June 23, 2014, 05:45:36 PM »
Hello there. I started getting anxiety attacks out of the blue about 9 months ago. I started taking .5 mg of Xanax (the generic, not even going to attempt to spell it) per day since then. Some days I don't take any and some days I can get by with .25 mg. Maybe two or three times in the nine months, I've needed to take two in one day because of another attack hitting late at night after getting it in the morning. However, the times I take more than .5 mg per day are few and very far between.

Lately the doctor has been pushing me to see a counselor about it. I did and the counselor can't seem to pinpoint a reason for the attacks, nor can I or my doctor. He doesn't, however, think I should be on an SSRI like the doctor has been pushing for lately. I left the information with the doctor the first time when refilling my Xanax and he didn't call the counselor at all. The second time, my counselor called and left a message for the doctor and the doctor approved the refill without even calling either of us to discuss the situation or tell us he had refilled it. This is after my doctor had told me that if I started taking an SSRI, I could just stop taking it at any time without tapering off of it first (yeah right). He had suggested Lexapro or Zoloft (really cautious with the latter because of impression I read from it) and I've mentioned Viibryd (any experiences with this?) but we haven't gone down that road yet.

The counselor and doctor both don't think depression is in any way involved (nor do I), so I'm a bit leery about starting an SSRI. Mainly because of the apparent difficulty in coming off of them eventually and in the side effects (making anxiety worse at first, suicidal thoughts [don't ever have any and would like to keep it that way] and the sexual side effects). A lot of my anxiety attacks come from worrying that something else is wrong besides anxiety I think and worrying about these side effects would likely make them worse, much like worrying about getting off of Xanax or having to take an SSRI does now.

I've started to look for ways to taper off of the Xanax to see if I'd be fine after. The issue is that all tapering plans seem to be built around people taking much higher doses per day than I am. How would I taper off of .5 mg once per day? As it stands, I'm trying to take .25 per day on days off, but I certainly need .5 mg on work days or I get very anxious and rather dizzy from the anxiety.

My question regarding coming off the Xanax: is feeling "fuzzy" (kinda dizzy, but it doesn't affect my balance, if that makes sense) when not taking the xanax normal? If so, for how long? In addition, I've also seen seizures cited as a side effect of coming off of Xanax, which worries me. Is that something I would have to worry about when only taking .5 mg once per day? what other side effects are common and how long do they last when stopping the xanax?

Sorry for the long post and thanks for those who take the time to read and reply. I'm getting to the point where if I can't come off the Xanax and be fine, I may need to finally look at an SSRI to get this under control.

Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 3777
  • Country: au
  • Rec's: 87
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: A couple Qs about coming off of Xanax (and more!)
« Reply #1 on: June 23, 2014, 07:32:24 PM »
I did and the counselor can't seem to pinpoint a reason for the attacks, nor can I or my doctor.

The reason isn't important. You need to be seeing a therapist specialising in cognitive and/or behavioural and/or mindfulness therapy who can teach you how to get on top of the anxiety, not a counselor looking for a cause. Knowing what triggered the anxiety won't make it magically go away, but learning how to deal with it may.

Quote
The counselor and doctor both don't think depression is in any way involved (nor do I), so I'm a bit leery about starting an SSRI.

As a generalization, SSRIs are actually slightly better anxiety than depression meds. Both anxiety disorders and depression are just different points on a contimuum mediated by the same biological deficits.

Quote
How would I taper off of .5 mg once per day?

With difficulty. However, you could switch to 10mg of diazepam (Valium) and wean of it. It comes in relatively big 2mg tablets which can be easily quartered with a pill-cutter (available at all good pharmacies). After 7-10 days on diazepam I suggest you initially drop the dose by 2mg every 2 weeks to 6mg/day, and then by 1mg every 2 weeks to 1mg, and then by 0.5mg to zero. Diazepam has a very long half-life, up to 200 hours, so will give a much smoother ride than Xanax (~12 hour half-life), especially at the very low doses . This makes it a better option than switching to liquid Xanax which would also allow you to taper off in small steps.

Quote
My question regarding coming off the Xanax: is feeling "fuzzy" (kinda dizzy, but it doesn't affect my balance, if that makes sense) when not taking the xanax normal?

Dizziness could be a withdrawal effect, but it is also a very common anxiety symptom.

Quote
I've also seen seizures cited as a side effect of coming off of Xanax,

Seizures are possible if the med is stopped cold-turkey from a high dose. It is very unlikely to be a problem in your case.

Quote
I'm getting to the point where if I can't come off the Xanax and be fine, I may need to finally look at an SSRI to get this under control.

Antidepressants, and there are many others besides the SSRIs, are a better long term primary med option than the benzodiazepines (BZDs), IMHO, because doctors are becoming increasingly wary about prescribing BZDs.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags:
 

Related Topics

  Subject / Started by Replies Last post
10 Replies
4010 Views
Last post May 07, 2009, 01:22:13 PM
by coops
3 Replies
443 Views
Last post January 17, 2010, 12:57:05 AM
by cbr600
7 Replies
1953 Views
Last post December 01, 2012, 03:50:59 PM
by laineyk
4 Replies
211 Views
Last post January 15, 2013, 09:15:26 PM
by cheeseflavoredpudding
58 Replies
1336 Views
Last post May 23, 2014, 09:51:09 AM
by Snoopy10
0 Replies
26 Views
Last post June 23, 2014, 06:21:00 PM
by MobileChucko